Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at May 9, 2009, 4:55 AM CDT for Logan County, Simpson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2009, 4:55 AM CDT (09:55 UTC)
- Expired
- May 9, 2009, 7:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Logan County, KY, Simpson County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1403 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 487 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLMK 090955
FFWLMK
KYC141-213-091245-
/O.NEW.KLMK.FF.W.0009.090509T0955Z-090509T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 AM CDT SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY...
SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 745 AM CDT
* AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE MODERATE TO HEAVY RAINFALL OCCURING OVER LOGAN AND
SIMPSON COUNTIES. ADDITIONAL HEAVY RAINFALL WILL BE MOVING IN FROM
THE WEST OVER THE NEXT FEW HOURS. SINCE MIDNIGHT ONE AND A HALF TO
TWO INCHES OF RAIN HAVE FALLEN ACROSS LOGAN AND SIMPSON COUNTIES.
TRAINED SPOTTERS AND LAW ENFORCEMENT REPORT WATER OVER MANY ROADS IN
THE WARNING AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RUSSELLVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES ARE
POSSIBLE IN THE WARNED AREA OVER THE NEXT THREE HOURS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.
&&
LAT...LON 3665 8659 3665 8707 3681 8708 3708 8705
3694 8669 3683 8659 3681 8642 3665 8643
3666 8650 3664 8657
$$
MJ1 follow-up statement
000
WGUS73 KLMK 091247
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
747 AM CDT SAT MAY 9 2009
KYC141-213-091256-
/O.EXP.KLMK.FF.W.0009.000000T0000Z-090509T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN KY-SIMPSON KY-
747 AM CDT SAT MAY 9 2009
...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE FOR SIMPSON
AND LOGAN COUNTIES AS FLOOD WATERS HAVE RECEDED...
LAT...LON 3665 8659 3665 8707 3681 8708 3708 8705
3694 8669 3683 8659 3681 8642 3665 8643
3666 8650 3664 8657
$$
AMLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:20 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 9, 3:20 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 420 AM EDT SAT MAY 9 2009 .UPDATE.... WE WILL DROP THE REST OF SEVERE THUNDERSTORM WATCH 277 AND SEND A UPDATED FORECAST WITHIN THE NEXT 15 MINUTES. SOME FLOODING WILL STILL BE POSSIBLE SO WE WILL CONTINUE WITH THE FLASH FLOOD WATCH. SHORT TERM (TODAY AND TONIGHT)... RADAR AND SATELLITE AT 0630Z INDICATED MOST OF THE HEAVIER PRECIPITATION WAS BEGINNING TO SAG SOUTH INTO NORTHERN TENNESSEE. STILL THE PRECIPITATION FALLING OVER KENTUCKY ALONG THE TENNESSEE BORDER WILL HAVE THE POTENTIAL TO PRODUCE A PERIOD OF HEAVY RAIN... SMALL HAIL... AND GUSTY WINDS. AFTER DISCUSSIONS WITH SPC WE WILL DROP THE SEVERE THUNDERSTORM WATCH FOR THE NORTHERN TIER COUNTIES WITH THIS UPDATE. THIS WILL INCLUDE OHIO, GRAYSON, LARUE, MARION, BOYLE, GARRARD, AND MADISON. WE WILL REVISIT THE REST OF THE WATCH IN AN HOUR OR TWO. FOR THE REST OF THE FORECAST PERIOD THE UPPER LEVEL ZONAL FLOW WILL GRADUALLY TRANSFORM INTO A DEEPENING TROUGH MOVING INTO THE GREAT LAKES AND UPPER OHIO VALLEY. THIS WILL PUSH THE QUASI-STATIONARY SURFACE FRONT SOUTH OF KENTUCKY. SO WE WILL GRADUALLY DROP POPS FROM THE NORTH TO SOUTH TODAY WITH A DRY FORECAST FOR TONIGHT. AS FAR AS TEMPERATURES GO... WE SHOULD SEE READINGS WAR INTO THE 70S THIS AFTERNOON AS THE PRECIPITATION SHIFTS SOUTH OF THE FORECAST AREA. LOWS TONIGHT WILL FALL INTO THE UPPER 40S AND LOWER 50S. .LONG TERM (SUNDAY THROUGH FRIDAY)... SUNDAY THROUGH TUESDAY NIGHT... STILL SOMEWHAT OF A COMPLICATED FCST FOR SUNDAY AS THERE CONTINUES TO BE SOME SPREAD IN THE SHORT-MED RANGE MODEL GUIDANCE. HAVE LEANED CLOSER TO THE NAM AND GFS RUNS HERE AND PLAN ON KEEPING MUCH OF SUNDAY DRY. THERE CONTINUES TO BE A SUGGESTION OF SOME PRECIPITATION WORKING UP ACROSS THE SOUTHERN SECTIONS LATE SUNDAY AFTERNOON AND SUNDAY NIGHT. THE MODELS DO NOT SEEM TO HAVE A GOOD HANDLE ON THIS ATTM...BUT WILL NOT MAKE ANY MAJOR CHANGES TO THE FCST AT THIS TIME. FOR NOW WILL KEEP CHC POPS ACROSS SOUTHERN KY WITH DRY CONDITIONS ACROSS THE NORTH. EARLY IN THE DAY ON MONDAY...THE GFS AND NAM ALSO SHOW A WEAK DISTURBANCE COMING THROUGH. SREF AND GFS ENSEMBLES STILL SHOW VERY LOW POPS HERE...SO AM GOING TO CONTINUE A DRY FCST. HOWEVER...MAY NEED TO ADD SOME LOW POPS HERE IN THE NEXT FEW FCST CYCLES. DRY CONDITIONS CONTINUE TO LOOK GOOD FOR MONDAY NIGHT THROUGH TUESDAY NIGHT WITH MODERATING TEMPS. HIGH TEMPS FOR SUNDAY LOOK TO RANGE FROM THE UPPER 60S TO THE LOWER 70S ACROSS THE REGION WITH OVERNIGHT LOWS IN THE MID TO UPPER 40S. SLIGHTLY WARMER TEMPS ARE EXPECTED FOR MON/TUE WITH AFTERNOON HIGHS IN THE LOWER TO MID 70S. OVERNIGHT LOWS FOR MON/TUE ARE EXPECTED TO DROP INTO THE UPPER 40S TO AROUND 50 FOR TUE MORNING....WITH LOWER 50S ON WED MORNING. WEDNESDAY THROUGH FRIDAY... LONG TERM MODEL SOLUTIONS CONTINUE TO BE IN GOOD AGREEMENT THROUGH THE PD AND NO REAL CHANGES ARE NEEDED TO THE CURRENT FCST. MODEL SOLUTIONS SHOW THAT WARM FRONT WILL LIFT UP FROM THE SOUTHWEST INTO THE BY WEDNESDAY AFTERNOON WITH SFC COLD FRONT TO PUSH IN FROM THE WEST WED NIGHT AND THURSDAY. THERE ARE STILL SOME TIMING ISSUES BETWEEN THE 09/00Z GFS AND THE 08/12Z EURO...SO BASICALLY WENT WITH A BLEND HERE WHICH IS VERY CLOSE TO THE ONGOING FCST. WILL KEEP CHC POPS IN THE FCST FOR NOW FROM WED AFTERNOON THROUGH THURSDAY NIGHT WITH DRY CONDITIONS ON TAP FOR FRIDAY. CURRENT TEMP FCST STILL LOOKS GOOD WITH MID TO UPPER 70S AND LOWS IN THE UPPER 50S TO THE LOWER 60S. && .AVIATION (06Z TAFS)... THUNDERSTORMS DEVELOPING ALONG A QUASI-STATIONARY FRONTAL BOUNDARY WILL AFFECT THE COUNTIES NEAR THE TENNESSEE BORDER OVERNIGHT INCLUDING BWG. WE WILL MENTION THUNDERSTORMS THERE FOR SEVERAL HOURS THIS MORNING WITH IFR CONDITIONS EXPECTED. AS THE STORMS DEVELOP ALONG THE FRONTAL BOUNDARY IT WILL BECOME DIFFICULT SOUTH INTO TENNESSEE OVERNIGHT. SDF AND LEX SHOULD REMAIN NORTH OF THE CONVECTION WITH MID AND HIGH CLOUDS EXPECTED. THE FRONTAL BOUNDARY WILL DROP SOUTH OF THE REGION BY 12Z && .LMK WATCHES/WARNINGS/ADVISORIES... KY...FLASH FLOOD WATCH FOR SOUTH CENTRAL KENTUCKY THROUGH 12Z. IN...NONE. && SHORT TERM...JA LONG TERM....MJ AVIATION.....JA
Hazardous weather outlook, May 9, 3:15 AM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 415 AM EDT SAT MAY 9 2009 KYZ023-024-026>029-039>041-045>049-053>057-061>067-070>078-081- 082-100830- HANCOCK KY-BRECKINRIDGE KY-OHIO KY-GRAYSON KY-HARDIN KY- BULLITT KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-NELSON KY- WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY- BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY- GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY- SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY- RUSSELL KY-CUMBERLAND KY-CLINTON KY- 415 AM EDT (315 AM CDT) SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS PRODUCING HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE EXTREME SOUTHERN PORTION OF CENTRAL KENTUCKY THIS MORNING. THESE STORMS WILL GRADUALLY DROP SOUTH AND OUT OF THE OUTLOOK AREA BY MIDDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A WEATHER SYSTEM IS FORECAST TO AFFECT THE AREA ON WEDNESDAY AND THURSDAY. THIS SYSTEM LOOKS TO BRING ANOTHER ROUND OF THUNDERSTORMS TO THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL IN ANY INSTANCES OF FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE THIS MORNING. JA/MRJ
In the hours before
Local storm report, May 9, 2:17 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM FLASH FLOOD RUSSELLVILLE 36.84N 86.89W
05/09/2009 LOGAN KY LAW ENFORCEMENT
BETHEL STREET IN RUSSELVILLE HAS HIGH WATER OVER IT.
&&
33Special weather statement, May 9, 2:24 AM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 324 AM EDT SAT MAY 9 2009 KYZ073-075-090845- ALLEN-MONROE- 224 AM CDT SAT MAY 9 2009 ...STRONG THUNDERSTORM WITH TORRENTIAL RAIN MOVING THROUGH ALLEN AND MONROE COUNTIES OF SOUTHERN KENTUCKY... AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SCOTTSVILLE...OR 24 MILES SOUTHEAST OF BOWLING GREEN...AND MOVING EAST-SOUTHEAST AT 35 MPH. THIS THUNDERSTORM IS PRODUCING EXTREMELY HEAVY RAIN WITH RAINFALL AMOUNTS OF NEARLY ONE INCH PER HOUR. THIS WILL REDUCE VISIBILITIES TO LESS THAN ONE MILE. IN ADDITION...SMALL HAIL AND NEARLY CONTINUOUS LIGHTNING IS LIKELY WITH THIS STORM ALONG WITH GUSTY WINDS OF 45 TO 50 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... WITH THE HEAVY RAINFALL...EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && MJ
Local storm report, May 9, 2:48 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM FLASH FLOOD FRANKLIN 36.73N 86.57W
05/09/2009 SIMPSON KY TRAINED SPOTTER
KUMMER ROAD IMPASSABLE DUE TO FLOWING WATER OVER IT. LAKE
SPRINGS ROAD SOUTH OF FRANKLIN IS FLOODED. HIGHWAY 383
SOUTHWEST OF FRANKLIN IS IMPASSABLE DUE TO HIGH WATER.
&&
33Special weather statement, May 9, 2:54 AM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 354 AM EDT SAT MAY 9 2009 KYZ081-082-090915- CLINTON-CUMBERLAND- 254 AM CDT SAT MAY 9 2009 ...STRONG THUNDERSTORMS WITH TORRENTIAL RAINS WILL AFFECT CLINTON AND CUMBERLAND COUNTIES OVER THE NEXT 1 TO 2 HOURS... AT 254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS NEAR BURKESVILLE. THIS LINE WAS MOVING EAST AT 40 TO 45 MPH. THE STRONGEST STORMS WILL AFFECT MAINLY THE SOUTHERN PORTIONS OF CUMBERLAND AND CLINTON COUNTIES OVER THE NEXT HOUR OR SO. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... WITH THE HEAVY RAINFALL...EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && MJ
Local storm report, May 9, 3:51 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
451 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 AM FLASH FLOOD FRANKLIN 36.73N 86.57W
05/09/2009 SIMPSON KY TRAINED SPOTTER
THE FOLLOWING ROADS ARE FLOODED IN SIMPSON COUNTY...FORD
ROAD, KENNY PERRY ROAD, PATTON ROAD, HARRIS SCHOOL ROAD,
HATTER ROAD, ALLEN ROAD, AND HIGHWAY 100 WEST. ALL OF
THESE ROADS HAS FLOWING WATER ACROSS THEM. SOME ARE ALSO
HAD LOW WATER CROSSING BRIDGES THAT WERE FLOODED.
&&
33Special weather statement, May 9, 4:51 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 551 AM EDT SAT MAY 9 2009 INZ076>079-083-084-089>092-KYZ030>034-091200- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE... SHELBYVILLE 551 AM EDT SAT MAY 9 2009 /451 AM CDT SAT MAY 9 2009/ ...PATCHY FOG REPORTED THIS MORNING... PATCHY DENSE FOG WAS REDUCING VISIBILITIES TO LESS THAN 1 MILE OVER PORTIONS SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY THIS MORNING. IF DRIVING WATCH FOR REDUCED VISIBILITIES AND REMEMBER TO USE LOW BEAM LIGHTS. THE FOG WILL DISSIPATE SHORTLY AFTER SUNRISE. JA
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:59 AM CDT | Flash Flood Warning | LMK | Logan, Simpson | 4 hr |
| May 9, 1:27 AM CDT | River Flood Warning | LMK | Butler, Warren | 3 days |
| May 9, 1:27 AM CDT | River Flood Warning | LMK | Edmonson | 53 hr |
| May 9, 5:08 AM CDT | Flash Flood Warning | LMK | Allen, Monroe | 4 hr |
| May 9, 5:24 AM CDT | River Flood Warning | LMK | Hart | 17 hr |
| May 9, 5:24 AM CDT | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 5 days |
| May 9, 5:48 AM CDT | Flash Flood Warning | LMK | Adair, Clinton, Cumberland, Russell | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.